Minnesota, 2012

Flash Flood in Minnesota, June 20, 2012

June 20, 2012 · NWS MPX · 1 event in 1 county or zone

A line of thunderstorms developed Wednesday afternoon across south central and east-central Minnesota and trained over the same areas for about an hour or two. This caused flash flooding in areas that had received flooding in the past week near the Welch in portions of northeast Goodhue County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A line of thunderstorms developed Wednesday afternoon across south central and east-central Minnesota and trained over the same areas for about an hour or two. This caused flash flooding in areas that had received flooding in the past week near the Welch in portions of northeast Goodhue County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Jun 20, 1:31 PM CST, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 20, 1:31 PM CST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
655 AM CDT WED JUN 20 2012

.UPDATED FOR 18Z AVIATION DISCUSSION...

&&

.DISCUSSION...
/ISSUED AT 447 AM CDT WED JUN 20 2012/
TODAY AND TONIGHT...WMFNT WILL CONTINUE TO LIFT N THROUGH CENTRAL
MN AND NW WI...MAINTAINING A SOUPY WARM SOUTHERLY FLOW ACRS THE
REGION. HOWEVER...NRN PORTIONS OF THE MPX CWFA WILL HAVE VERY WARM
TEMPS MITIGATED BY SHIFTING WINDS DEPENDING ON HOW FAR N THE WMFNT
PROGRESSES ALONG WITH PLENTY OF CLOUD/RAIN COMPLICATIONS. PWATS
ARE RANGING FROM 1.6 TO NEARLY 2.0 INCHES...OWING TO DEWPOINTS IN
THE MID 60S TO LOWER 70S ACRS THE ENTIRE CWFA. THE WMFNT WILL
EVENTUALLY SETTLE N OF THE MPX CWFA...KEEPING THE AREA IN AN
UNSTABLE ENVIRONMENT. WILL EVENTUALLY SEE SHWRS/STORMS BREAK OUT
ACRS THE ENTIRE AREA AS A LOW PRES CENTER OVER ERN SD SHIFTS NE
ALONG THE WMFNT AND DRAGS A CDFNT E INTO SOUTH-CENTRAL MN. THE
CDFNT WILL SLOWLY SWEEP THRU THE CWFA THRU THIS EVENING...ALLOWING
FOR PLENTY OF RAINFALL AGAIN FOR MUCH OF THE AREA. WILL LOOK FOR
RAINFALL RATES UPWARDS OF 1-2 INCHES PER HOUR AND TOTALS IN THE
1-3...POSSIBLY 4...INCH RANGE. NOT EXPECTING MUCH IN THE WAY OF
STRONG/SEVERE TSTMS WITH VERY HIGH WBZ HEIGHTS /ARND 12 KFT/...
FREEZING LEVELS ARND 15 KFT...UNIMPRESSIVE LAPSE RATES AND
DIMINISHING EFFECTS FROM THE LLJ IN NRN MN. STILL...HEAVY RAIN AND
POSSIBLE FLOODING WILL BE CONCERNS WITH THE HIGH RAINFALL RATES.
AS TO HOW THIS WILL IMPACT TEMPERATURES...A SHARP TEMPERATURE
GRADIENT IS NOT ONLY PRESENT CURRENTLY FROM N TO S OVER THE CWFA
BUT THIS GRADIENT WILL PERSIST THROUGH MUCH OF THE DAY...
ESPECIALLY OVER CENTRAL PORTIONS OF THE AREA. WITH THE WOBBLING
FRONT AND SHIFTING CLOUD EDGE...THERE WILL BE A SPREAD OF HIGHS
FROM THE LOWER 70S NW TO NEAR 90 SE...AND THE POTENTIAL FOR SOME
LARGE TEMPERATURE BUSTS IN BETWEEN. AS THE CDFNT SHIFTS E
TONIGHT...PRECIP CHCS WILL DIMINISH AND COOLER AIR WILL BE USHERED
INTO THE REGION. SOME CLOUD COVER WILL REMAIN...ESPECIALLY THIS
EVENING IN THE EASTERN HALF...BUT OVERALL BY DAYBREAK THURSDAY
MORNING MOST AREAS WILL BE CLEAR. WILL LOOK FOR LOWS MUCH
COOLER...DOWN INTO THE MID TO UPR 50S.

THURSDAY THROUGH FRIDAY...RESPITE FROM THE RAIN ON TAP AS HIGH
PRES FROM THE PLAINS COMBINED WITH NW FLOW ALOFT BRING IN
COOLER/DRIER AIR TO THE REGION. LITTLE IN THE WAY OF DISTURBANCES
TO PRODUCE PRECIP SO HAVE RUN WITH A DRY FCST THROUGH THE PERIOD.
HIGHS WILL BE NUDGED DOWN TO THE MID-UPR 70S ON THU FOLLOWED BY
UPR 70S TO LWR 80S ON FRI AS THE SFC HIGH PRES SHIFTS E AND ALLOWS
A WARMER RETURN FLOW. A FRONTAL SYSTEM DEVELOPING OVER THE ROCKIES
WILL SHIFT E INTO THE PLAINS LATE FRI THRU FRI NIGHT. A MOISTURE
TAP FROM THE GOMEX WILL ALLOW THIS SYSTEM TO PRODUCE SHWRS/TSTMS
FOR THE REGION. COVERAGE STILL IN QUESTION...SO HAVE CAPPED POPS
IN GENERALLY THE HIGH-END CHC RANGE FOR THE AREA.

SATURDAY THROUGH TUESDAY...THE FRONTAL SYSTEM WILL QUICKLY SHIFT E
FROM THE CENTRAL PLAINS INTO THE OHIO VALLEY SAT INTO SUN...
MAKING FOR THE PRIMARY PERIOD OF RAIN FROM SATURDAY INTO SATURDAY
EVENING. AS THIS SYSTEM EXITS...A MORE PROLONGED DRYING OUT PERIOD
IS ON TAP FOR THE REGION FOR THE FIRST HALF OF NEXT WEEK.
TEMPERATURES WILL VARY LITTLE THROUGH THE PERIOD...WITH HIGHS
GENERALLY RANGING FROM THE MID 70S TO THE LWR 80S WHILE LOWS
REMAIN IN THE 50S AND 60S.

&&

.AVIATION.../18Z TAF ISSUANCE/

COOL FRONTAL BOUNDARY NOTED AT THIS HOUR FROM KPKD TO KAXN TO KBKX.
SLOW PROGRESSION OF SAME STIL ANTICIPATED WITH PASSAGE THROUGH MUCH
OF MN TAF SITES BY 00Z. SHOWERS AND T-STORMS FINALLY REARING THEIR
HEADS OVER SOUTH CENTRAL AND FAR SOUTHERN TWIN CITIES METRO IN RESPONSE
TO SLIGHTLY INCREASING ISENTROPIC ASCENT PER 310K SURFACE...AND SOLID
250MB DIVERGENCE COUPLET DUE TO PRESENCE OF RIGHT REAR QUADRANT OF
115 JET CORE WHICH IS MOVING THROUGH NW MN. BULK OF SHOWERS AND ISOLATED
THUNDERSTORMS WILL END OVER EAST CENTRAL MN BY 00Z...AND WI AIRPORT
SITES BY 02Z. EXPECT ANOTHER BAND OF LIGHT SHRA ASSOCIATED WITH FRONTAL
BOUNDARY APPROXIMATELY 3-4 HOURS BEHIND PRE-FRONTAL CONVECTION. MOD
NW FLOW WILL KICK IN BEHIND FRONTAL BOUNDARY BUT MVFR CIGS WILL BE
PREVALENT ACROSS MOST TAF SITES THROUGH MUCH OF THE OVERNIGHT WITH
SHORT PERIODS OF SCT SKY COVER DURING THE EVENIN HOURS. Q-RULE INDICATING
MVFR TO LOW END VFR CIGS FOR MUCH OF WED AFT 14Z...ASSOCIATED WITH
HEATING AND TREMENDOUS AMOUNTS OF RESIDUAL MOISTURE.

KMSP...MAINLY SCT SHOWERS WITH ISOLATED T-STORMS ANTICIPATED FOR REMAINDER
OF MUCH OF AFTN ACROSS KMSP. CURRENT WIND TRAJECTORIES AND RADAR IMAGERY
INDICATING HEAVIEST CONVECTIVE ACTIVITY WILL SKIRT TO THE WEST AND EAST
OF TAF SITE. CONVECTION TREKKING TOWARD THE NORTHEAST AT 45 MPH...WITH
ALL ACTIVITY ENDING BY 00Z. MVFR CIGS ANTICIPATED THROUGH MOST OF THE
OVERNIGHT...WITH A BRIEF BREAK BEHIND FRONTAL BOUNDARY. MDT NW FLOW
AND ADDITIONAL VFR CIGS NOTED FOR THU AFT 16Z.

/OUTLOOK/
THURSDAY...VFR. WINDS NORTHWEST AT 10G20KT.
FRIDAY...VFR. WINDS NORTHWEST AT 10G20KT.
SATURDAY...VFR/MVFR WITH TSRA POSSIBLE. WINDS SOUTH AT 10KT.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR ANOKA-CARVER-CHISAGO-
     DAKOTA-DOUGLAS-GOODHUE-HENNEPIN-ISANTI-KANABEC-LE SUEUR-MCLEOD-
     RAMSEY-RICE-SCOTT-SHERBURNE-SIBLEY-WASHINGTON-WRIGHT.

     FLASH FLOOD WATCH UNTIL 1 PM CDT THIS AFTERNOON FOR BENTON-
     CHIPPEWA-KANDIYOHI-MEEKER-MILLE LACS-MORRISON-POPE-RENVILLE-
     STEARNS-STEVENS-SWIFT-TODD.

WI...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR PIERCE-POLK-ST. CROIX.

&&

JPC/JRB
Hazardous weather outlook, Jun 20, 2:47 PM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
347 PM CDT WED JUN 20 2012

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
212100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
347 PM CDT WED JUN 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA... AND WEST CENTRAL WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE LIKELY FROM SOUTH CENTRAL INTO EAST CENTRAL
MINNESOTA AND WEST CENTRAL WISCONSIN THROUGH THE EARLY
EVENING...THEN TAPERING OFF BY MIDNIGHT. SOME OF THE STORMS IN
WEST CENTRAL WISCONSIN WILL BE CAPABLE OF PRODUCING RAINFALL RATES
OF 1 TO 2 INCHES PER HOUR. THERE IS A SMALL RISK THAT A FEW OF
THESE STORMS COULD BE SEVERE WITH DAMAGING WINDS THE MAIN THREAT
FOR WEST CENTRAL WISCONSIN EARLY. THE THREAT FOR HEAVY RAIN AND
STRONG OR SEVERE STORMS WILL DIMINISH GREATLY THIS EVENING ONCE
THE COLD FRONT EXITS TO THE EAST.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THURSDAY AFTERNOON
IN CENTRAL MINNESOTA. THUNDERSTORMS ARE ALSO EXPECTED LATE FRIDAY
THROUGH SATURDAY EVENING AS ANOTHER SYSTEM MOVES THROUGH THE
REGION. THE RISK FOR SEVERE WEATHER APPEARS TO BE LOW AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED EARLY IN WEST CENTRAL
WISCONSIN AND PORTIONS OF FAR SOUTH CENTRAL EAST CENTRAL
MINNESOTA.

JLT

In the hours before

Local storm report, Jun 20, 2:52 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
352 PM CDT WED JUN 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0348 PM     FLASH FLOOD      PRESCOTT                44.75N 92.79W
06/20/2012                   PIERCE             WI   TRAINED SPOTTER

            ONE FOOT OF WATER NOTED OVER LARGE PORTION OF CITY ROADS.

&&

AJZ
Local storm report, Jun 20, 3:51 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
451 PM CDT WED JUN 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0438 PM     TSTM WND DMG     2 N MENOMONIE           44.92N 91.91W
06/20/2012                   DUNN               WI   LAW ENFORCEMENT

            A LARGE TREE WAS BLOCKING COUNTY ROAD BB AND 500TH
            STREET, NORTH OF MENOMONIE.

&&

JLT
Special weather statement, Jun 20, 4:03 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
503 PM CDT WED JUN 20 2012

WIZ016-027-202245-
CHIPPEWA-RUSK-
503 PM CDT WED JUN 20 2012

AT 458 PM CDT...WEATHER SERVICE RADAR WAS TRACKING A STRONG
THUNDERSTORM 4 MILES SOUTHEAST OF WEYERHAEUSER. THIS STORM WAS MOVING
EAST AT 40 MPH.

WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...AND HEAVY
DOWNPOURS ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  BRUCE.
  CONRATH.
  TONY.
  GLEN FLORA.
  INGRAM.
  HAWKINS.

LAT...LON 4538 9070 4537 9072 4537 9091 4525 9092
      4524 9094 4522 9148 4563 9149 4564 9068
TIME...MOT...LOC 2203Z 264DEG 40KT 4540 9126
Local storm report, Jun 20, 4:17 PM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
517 PM CDT WED JUN 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND GST     4 NW CHIPPEWA FALLS     44.97N 91.45W
06/20/2012  E65 MPH          CHIPPEWA           WI   STORM CHASER

            CHASER NOTED CONSTUCTION SIGNS BLOWN DOWN.

&&

RAH
Local storm report, Jun 20, 4:50 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
550 PM CDT WED JUN 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     1 S MENOMONIE           44.87N 91.91W
06/20/2012                   DUNN               WI   TRAINED SPOTTER

            MULTIPLE 6 TO 24 INCH BRANCHES DOWN JUST WEST OF 440TH ST
            AND 45ST AVE...WHICH IS JUST SOUTH OF MENOMONIE. LARGE
            BRANCH BLOCKING 451ST AVE.

&&

AJZ

The radar

The Minneapolis radar (KMPX), 69 km away, was scanning. The volume nearest the first event began at 22:58 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Goodhue

When
June 20, 5:00 PM CST to 7:00 PM CST
Where
Goodhue County, 7.39 mi N of Welch to 6.96 mi N of Welch
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.677, -92.726

Approximately 6 to 8 inches of flowing water occurred over 200th Street near North Lake.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 391755.